Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- September 8, 3:59 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi E of Presque Isle Light
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
2 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 8, 3:20 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 420 PM EDT FRI SEP 8 2006 .DISCUSSION...FRONT ATTM LOOKS TO BE STALLED FROM PRESQUE ISLE LIGHT TO CHARLEVOIX BASED ON THE OBS AND WSR-88D. MAIN SFC WAVE LOOKS TO BE EXITING THE FORECAST AREA WITH THE BULK OF THE THUNDERSTORMS ASSOCIATED WITH IT. THE 500 MB SHORTWAVE TROUGH LOOKS TO YET DIG INTO THE MAIN TROUGH WHICH IS OVER THE GREAT LAKES. MAIN CONCERN FOR THE INITIAL 12 HOURS OF THE FORECAST WILL BE THUNDERSTORMS AND THE SEVERE POTENTIAL. MODELS ARE NAM AND GFS ARE IN GOOD AGREEMENT WITH THE BASIC POSITION OF THE FRONT SO WILL BLEND THE FORECAST. TONIGHT...THIS SYSTEM STILL LOOKS LIKE AN UNDERCUTTING (ANAFRONT) COLD FRONT. MAIN THING IS THAT WITH THE ISOLATION FROM THE AFTERNOON, THE HEAD OF THE FRONT HAS STALLED NEAR THE STRAITS. ONCE THE SUN GOES DOWN, WOULD EXPECT THAT THE COOLER AIR WILL ONCE AGAIN GO CHARGING SOUTH. THIS IS ESPECIALLY TRUE WITH THE 500 MB WAVE EXPECTED TO REINFORCE IT. THE 700-500 MB MOISTURE LOOKS TO BE MOVING SOUTH NOW ANYWAY, WHICH HAS ALLOWED SOME CLOUD COVER FOR PART OF THE AFTERNOON, DELAYING ANY ORGANIZED CONVECTION. THIS WILL CONTINUE IN THE EVENING AND OVERNIGHT WITH THE MID TO UPPER MOISTURE SOUTH OF THE M-55 BY 06Z PER THE GFS. THE NAM DELAYS IT A BIT, BUT THINK THAT THE RUC/GFS SOLUTION MOVING THINGS ALONG IS THE RIGHT IDEA BASED ON CURRENT SPEED OF THE FEATURES OVER THE REGION. SO THE RAIN SHOWERS MAIN THING OVERNIGHT WITH DRIZZLE AS THE LOW CLOUDS BUILD IN AS WELL. LUTZ THROUGH THE WEEKEND...IN THE WAKE OF FROPA...STRONG CANADIAN HIGH PRESSURE...SUBSIDENCE...DRY AND MUCH COOLER AIR BUILD ACROSS THE NORTHERN GREAT LAKES AND BRING A TASTE OF FALL TO NORTHERN MICHIGAN. FORECAST ISSUES DEAL WITH LINGERING CLOUDS/RAIN CHANCES EARLY SATURDAY FOLLOWED BY DEGREE OF CLEARING/LAKE CLOUD AND PRECIP POSSIBILITIES AND LAST BUT NOT LEAST...NIGHTTIME FROST POTENTIAL THROUGH THE REST OF THE WEEKEND. SATURDAY...AS MENTIONED STRONG CANADIAN HIGH PRESSURE...SUBSIDENCE AND DRYING ALOFT FORECAST TO BUILD ACROSS NRN MICHIGAN THROUGH THE DAY. HOWEVER...MODEL SOUNDINGS AND RH PROGS SHOWING PLENTY OF LINGERING LOW LEVEL MOISTURE UNDER THE STRENGTHENING SUBSIDENCE INVERSION...PARTICULARLY ACROSS THE LOWER PENINSULA...WITH SATURATED CONDITIONS NEARLY UP TO 800 MB IN THE MORNING. THIS SUGGESTS LOW CLOUD COVER AND POSSIBLY SOME DRIZZLE DURING THE MORNING PARTICULARLY UP ACROSS THE HIGHER TERRAIN. HAVE KEPT IN A CHANCE OF RAIN SHOWERS ACROSS THE FAR SOUTHERN COUNTIES FOR THE MORNING NEAR THE DEPARTING FRONT...BUT HAVE ALSO ADDED PATCHY DRIZZLE FOR MUCH OF THE REMAINING PORTION OF NRN LOWER. THEN...PLENTY OF CLOUD COVER BEHIND THE FRONT THIS AFTERNOON AND NO DOUBT SUBSTANTIAL CLEARING WILL BE A SLOW PROCESS GIVEN THE COOL AIR ALOFT AND LOWER EARLY SEPTEMBER SUN ANGLE. CLEARING ACROSS NE LOWER MI WILL BE FURTHER HAMPERED BY INCREASING OVER LAKE INSTABILITY AS STRONG COLD ADVECTION LOWERS 850 MB TEMPS DOWN TO THE +1C TO +4C RANGE BY 00Z GENERATING LAKE-850 MB DELTA T/S IN THE HIGH TEENS. WILL DIMINISH CLOUD COVER OVER THE NRN THIRD OF THE CWA FOR THE AFTERNOON BUT KEEP MOSTLY CLOUDY SKIES GOING FOR THE REST OF THE DAY. SATURDAY NIGHT...SHOULD LOSE QUITE A BIT OF CLOUD COVER SAT EVENING WITH LOSS OF HEATING AND WILL CONTINUE THE CLEARING TREND FOR MUCH OF THE AREA. BUT...WITH 850 MB TEMPS HANGING IN THE +1C TO +4C RANGE GENERATING LAKE TO 850 MB DELTA TS IN THE HIGH TEENS COMBINED WITH A NE FLOW OFF LAKE HURON...THINK LAKE CLOUDS WILL BE AN ISSUE ACROSS NE LOWER MICHIGAN DESPITE THE STRONG DRYING (MEAN 900-700 RH LESS THAN 30 PERCENT). IN FACT...GIVEN THE DELTA TS IN THE HIGH TEENS CONSIDERED ADDING SPOTTY RAIN SHOWERS OR DRIZZLE IN THE DOWNWIND AREAS OF LAKE HURON. BUT WITH THE STRONG SUBSIDENCE NOT CERTAIN CONVECTION WILL BE DEEP ENOUGH TO PRODUCE PRECIP AND HAVE HELD OFF THIS IDEA FOR NOW. IN ANY EVENT...HAVE SCT-BKN CLOUD COVER FOR NE AND NORTH CENTRAL LOWER MICHIGAN AND CLR-PTCLDY SKIES FOR THE REST OF THE AREA. FROST POTENTIAL...LOW TEMPERATURES EXPECTED TO RANGE FROM THE MID 30S TO AROUND 40...COOLEST INLAND ACROSS NW LOWER MICHIGAN (AWAY FROM ANY LAKE CLOUDS). BUT WITH THE LAKE CLOUD POTENTIAL AND A LITTLE BIT OF WIND DO NOT THINK FROST WILL BECOME WIDESPREAD. THUS WILL KEEP THE MENTION OF PATCHY FROST GOING IN THE FORECAST. SUNDAY AND SUNDAY NIGHT...HIGH PRESSURE/DRY AND COOL AIR REMAIN IN CONTROL...BUT CLOUD ISSUES ALSO REMAIN AS 850 MB TEMPS HANG IN THE +2C TO +4C RANGE. COUPLED WITH AN EASTERLY FLOW OFF LAKE HURON AND DAYTIME HEATING...WILL KEEP SCT-BKN CLOUD COVER GOING ACROSS A GOOD PORTION OF NRN LOWER MICHIGAN. IN FACT...STILL NOT OUT OF THE WOODS IN TERMS OF SHOWER POSSIBILITIES ESPECIALLY DURING THE DAY GIVEN THE HEATING COMBINED WITH MOIST FLOW OFF THE LAKE. BUT AGAIN GIVEN THE AMOUNT OF DRY AIR ALOFT AND SUBSIDENCE HAVE NOT ADDED ANY SHOWERS TO THE FORECAST. ANOTHER NIGHT OF COOL TEMPS AND PATCHY INLAND FROST SUNDAY NIGHT WITH READINGS IN THE MID 30S TO AROUND 40. LATER PERIODS (MONDAY THROUGH FRIDAY)...CURRENT LONGWAVE PATTERN FEATURES STRENGTHENING RIDGE BUILDING ACROSS WESTERN NORTH AMERICA...WHILE STRENGTHENING LONGWAVE TROUGHS NOTED ACROSS THE GULF OF ALASKA (INCREASING POSITIVE PNA PATTERN) AS WELL AS THE EASTERN CANADA AND THE U.S. (COLDER AIR NOW ENCROACHING ON THE GREAT LAKES). MEDIUM RANGE GUIDANCE FAVORS THIS COOLER PATTERN FOR THE GREAT LAKES DOMINATING IN THE EARLY GOING BEFORE TRANSITIONING INTO A MORE ZONAL LOOK ACROSS THE CONUS FOR THE MIDDLE PART OF NEXT WEEK...WITH TEMPERATURES REBOUNDING BACK TO OR SLIGHTLY ABOVE NORMAL. NO MAJOR STORM SYSTEMS CURRENTLY INDICATED AND AN OVERALL DRY FORECAST LOOKS GOOD FOR NOW. HOWEVER...RECENT GFS RUNS SUGGEST A WEAK NEARLY CUTOFF MID LEVEL SYSTEM AND ATTENDANT WEAK SFC LOW SLOWLY MIGRATING THROUGH THE MID MISSISSIPPI AND OHIO VALLEYS TUESDAY AND WEDNESDAY...SIMILAR TO THE SYSTEM OVER THE LABOR DAY WEEKEND. POSSIBILITY IS THERE FOR SOME SHOWER ACTIVITY WORKING INTO OR DEVELOPING OVER THE REGION PARTICULARLY DURING THE DAY WITH HEATING...IF THAT SCENARIO PANS OUT. BUT OPERATIONAL GFS IS SOMEWHAT STRONGER AND A BIT OF AN OUTLIER AS COMPARED TO THE ECMWF OR THE ENSEMBLE MEAN AND WILL THUS LEAVE THE STRETCH OF DRY WEATHER INTACT FOR NOW. FOR LATE IN THE PERIOD...MEDIUM RANGE SOLUTIONS FAVOR SOME PATTERN AMPLIFICATION AGAIN AT THE END OF THE WEEK (AND INTO THE NEXT WEEKEND) AS COOLER AIR/TROUGHING DIGS INTO THE CENTRAL PART OF NORTH AMERICA...AND AN ASSOCIATED COLD FRONT PASSES THROUGH THE GREAT LAKES AROUND FRIDAY. THUS WILL START THE NEW DAY 7 FORECAST OUT WITH A CHANCE FOR SHOWERS. ADAM && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 435 PM EDT FRI SEP 8 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-091000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 435 PM EDT FRI SEP 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY EVENING ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN...SOUTH OF M-72. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO PENNY SIZE THE PRIMARY THREAT. THERE IS AN INCREASED RISK OF RIP CURRENTS THIS EVENING ON LAKE MICHIGAN AND LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS AN INCREASED RISK OF RIP CURRENTS SATURDAY ON LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN. FROST IS POSSIBLE BOTH SATURDAY NIGHT AND SUNDAY NIGHT...WITH TEMPERATURES DIPPING INTO THE MIDDLE 30S ACROSS THE INTERIOR REGIONS OF NORTHERN MICHIGAN. THESE TEMPERATURES COULD BE COLD ENOUGH TO HARM VEGETATION...AND YOU SHOULD BE PREPARED TO PROTECT PLANTS SATURDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY EVENING. ADAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT FRI SEP 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 2 S LEWISTON 44.85N 84.32W
09/08/2006 MONTMORENCY MI LAW ENFORCEMENT
TREE DOWN AT INTERSECTION OF COUNTY ROAD 489 AND BIG WOLF
LAKE RD.
&&
MPC2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2006Every state in 2006This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533816, 5533817.